Dr Fred Kavalier: A Question of Health

Click to follow
Indy Lifestyle Online

I seem to be afflicted by what can only be described as "red nose syndrome". I give the appearance of being a grade one alcoholic. I do drink regularly, but not more than is healthy. Should I be concerned? Is there any remedy, or should I apply to Father Christmas for Rudolph's job?

The technical name for this is rhinophyma, which comes from the Greek words for "nose" and "growth". The condition starts off as a form of rosacea, an acne-like condition that begins to affect adults in their thirties and forties. The first signs are intermittent redness and flushing on the nose, cheeks, chin and forehead. This can progress to small soft bumps and spots that seem to contain pus. The blood vessels in the area enlarge and become more prominent. The next stage of the condition causes the nose to become permanently red and swollen. Women get rosacea more often than men, but it is more likely to progress to rhinophyma in men. In the early stages rosacea can be effectively treated with antibiotics. Once it progresses to rhinophyma, the only effective treatment is surgery to remove the overgrowth of tissue. Your alcohol intake is not the cause of your red nose. Rhinophyma occurs just as commonly in teetotallers as it does in heavy drinkers.

The tip of my index finger has started to deviate off at an angle. Sometimes the joint just below the nail is painful and even a little swollen. What causes this? Is this likely to get worse? I am 55, and generally healthy.

This is probably caused by arthritis developing in the small finger joints. Osteoarthritis can cause the ends of the finger bones to swell and grow. When this happens asymmetrically, the finger tips begin to deviate. Unfortunately, this may well get worse over the years. It is sometimes the first sign of osteoarthritis developing in other joints, such as the hips and knees. Now is the time for prevention. Keep fit, keep active and keep your weight down.

Two years ago I had cataracts removed from both eyes. Now the posterior capsule is clouding over and I am losing my sight again. I have been offered laser treatment. Will this be successful?

Cataracts occur when the lens inside the eye becomes progressively more opaque. In cataract surgery, the lens is removed, and usually replaced with an artificial lens. The new lens cannot develop cataracts, so it is not possible to develop cataracts for a second time. But it is possible to develop some thickening of the membrane behind the lens, called posterior capsule opacification or haze. This can interfere with your vision in the same way a cataract does. When this happens you can have laser treatment to restore vision quickly and without an operation. The posterior capsule becomes hazy in about 20 per cent of people who have cataract operations, within two years of their original operation. Laser surgery is highly successful and there are very few complications. The RNIB publishes a good factsheet on cataract surgery. See their website: www.rnib.org.uk; customer service number: 0845 702 3153.

Our 15-year-old niece has started to collect fluid around her heart. No one seems to be able to find the cause for this, but fortunately it has improved dramatically following treatment with steroids. She has been told that she will have to take steroids for the rest of her life. How long can you take steroids without developing side effects?

There is a very long list of possible side effects from steroids, including bone thinning, growth retardation in children and susceptibility to infections. Most of the serious and irreversible side effects develop over many months and years. The more visible side effects, such as weight gain and the typical "moon face" develop more quickly, but these tend to disappear when the steroids are stopped. The bigger the dose, the more likely that side effects will develop. I am sure that your niece's doctors will do everything they can to minimise the dose that she requires, and thereby minimise the side effects. She may also need to take special dietary or hormonal supplements to prevent the development of osteoporosis.

Please send your questions and suggestions to A Question of Health, 'The Independent', Independent House, 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; e-mail to health@independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questions

Comments